If you have ever had to endure hip bursitis pain, you can appreciate the problem. One reader found turmeric with cinnamon and cayenne pepper can be used for a remedy that was surprisingly effective.
What Can You Do for Hip Bursitis Pain?
Q. I had an excruciating bout with hip bursitis last year. The doctor tried every pain med he could. Nothing touched the pain. I could not lie, sit or walk, and I was miserable!
After many ER visits and walk-in clinic visits, the university pain clinic finally gave me an injection. That was the only thing that helped. I walked out of the clinic, but the relief only lasted a short while.
When it returned, I boiled fresh turmeric with almond milk, cinnamon and cayenne pepper. Within 48 hours of drinking it, I felt some relief. At least I could sit on the toilet without pain. After three to four days I could get around the house without pain or the walker. After ten days on this drink, I had no hip bursitis pain for a year.
Then I got lazy and stopped drinking it. Twelve months later, the pain returned.
A week ago, I made another batch of curcumin milk and started drinking it. Now the pain is gone again. This beverage sure beats strong medications, so I keep the formula on my fridge. (Also, my blood sugar is better when I drink it.)
How Could Turmeric Ease Hip Bursitis Pain?
A. Turmeric is the yellow spice that gives curry its distinctive color. Its active ingredient, curcumin, has anti-inflammatory properties. One study found that curcumin with or without Boswellia was effective in treating joint pain due to arthritis (BMC Complementary and Alternative Medicine, Jan. 9, 2018). Although hip bursitis is distinct from arthritis, both cause substantial pain and inflammation.
Turmeric has also been used in traditional Chinese medicine and Ayurvedic medicine to treat symptoms of diabetes. There is some evidence that this compound and its metabolites can improve insulin sensitivity (Journal of Ethnopharmacology, Sept. 15, 2020).
Side Effects of Turmeric:
We don’t want to give the impression that turmeric is free of side effects. It may cause digestive distress (Phytotherapy Research, June 2018). In addition, some people develop a very unpleasant rash when they take it.
Even more serious, however, is the possibility of a calamitous interaction. We have received several reports that turmeric in combination with warfarin can raise the INR to dangerous levels. The INR, or International Normalized Ratio, is a way of calibrating how much anticoagulant effect warfarin has. An elevated INR could mean a person is at risk of hemorrhage. We advise people taking warfarin not to use turmeric.
If you would like to learn more about the healing properties of turmeric and many other spices and herbs, you may wish to read our book, Spice Up Your Health: How Everyday Kitchen Herbs & Spices Can Lengthen & Strengthen Your Life.